Back to Ask the Diabetes Team Ask the Diabetes Team

From Columbia, Kentucky, USA:

My six year old grandson (who does not have diabetes) had a G-tube for feedings and was getting Pediasure with fiber because he would not eat, but he no longer needs tube feedings. He is eating by mouth now and drinks the Pediasure by mouth, but lately when he drinks only and ounce or two, his sugar will go to 170 mg/dl [9.4 mmol/L], in about 20 minutes will drop down to the 60s [mg/dl, 3.3 mmol/L], and it is very hard to get it to stay up after that. He has a seizure disorder, and this causes him to have more seizures.

He has done this in the past, and the doctors said not to worry that he was fine. Now the spells have started up again, he seems to get sick to his stomach, has a rapid heart rate, and become very pale. He refuses to eat anything when he is like this. His doctor suggested that we try Glucerna. what is your opinion? Is it was appropriate for him?


There are several things that your grandson's physicians might try. A supplement such as Glucerna may be appropriate. However, what you describe sounds like a process often referred to as dumping syndrome. Often, times children who have undergo placement of a gastrostomy tube (G-tube) also undergo a procedure whereby the junction of the swallowing tube (esophagus) and the stomach are "tightened up." This is called a fundoplication, and there are reports of increased episodes of dumping syndrome in some who have undergone this procedure. The dumping syndrome and symptoms of hypoglycemia might be addressed with the addition of an inexpensive medication called Precose (acarbose) with meals. This material again slows the digestion of carbohydrates. I do not know if this would be a good choice for your grandson; he warrants a careful evaluation, but if he did undergo a fundoplication, have his doctors read Ng DD, Ferry RJ Jr, Kelly A, Weinzimer SA, Stanley CA, Katz LE. Acarbose treatment of postprandial hypoglycemia in children after Nissen fundoplication. Journal of Pediatrics. 2001; 139(6):877-9.

There are many possible causes of hypoglycemia, some rather serious. Your grandson's physicians probably searched for some of them, but perhaps a referral to a pediatric endocrinologist at the regional medical center would be appropriate there. Sometimes the addition of uncooked cornstarch to meals is an easy solution for non-worrisome causes of low blood glucose: uncooked cornstarch is digested rather slowly.


Additional comments from Dr. Donough O'Brien:

Both Glucerna and Pediasure are made by Ross Laboratories, a long established manufacturer of infant formula. Both are cows milk based with a high sucrose content, but Glucerna seems intended more as a general nutritional supplement for all age groups whereas Pediasure has a full complement of vitamins and minerals and is specifically designed to meet complete nutritional needs in young children. I doubt if the problems with hypoglycemia would be any improved by a switch to Glucerna, although there would be no harm in trying it.

I sense also that your grandson has a form of reactive hypoglycemia that is related to the high sugar content of the Pediasure, and I think the parents should talk to the doctor about whether more frequent feedings might be practical or alternatively switching to the enteral form of Pediasure which has a lower sucrose content. Depending on the underlying problem, it might even be worth considering feeding by gastrostomy tube if only on a temporary basis.


Additional comments from Dr. Larry Deeb:

Glucerna is fine, but to me it begs the question as to why. We have no good data here, so no answer. However a blood glucose of 60 mg/dl [3.3 mmol/L] usually doesn't cause seizures.


Original posting 26 Oct 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.